Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 152, NWS Midland/Odessa, TX

June 5, 2008Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 2008, 9:28 PM CDT for Mitchell County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 9:28 PM CDT (02:28 UTC)
Expired
Jun 5, 2008, 10:15 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 103 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 9:30 PM CDTTSTM WND DMGLoraine, TXPOWER POLES BLOWN DOWN IN AND NEAR LORAINE...AND ALSO JUST SOUTH OF LORAINE ON FARM TO MARKET ROAD 644.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6049 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 060228
SVRMAF
TXC335-060315-
/O.NEW.KMAF.SV.W.0152.080606T0228Z-080606T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 1015 PM CDT

* AT 925 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  LORAINE...OR 8 MILES SOUTHEAST OF COLORADO CITY...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  LORAINE...
  RURAL PORTIONS OF EASTERN AND SOUTHEASTERN MITCHELL COUNTY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DESTRUCTIVE WINDS... LARGE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3209 10067 3211 10111 3248 10083 3252 10066
TIME...MOT...LOC 0228Z 252DEG 35KT 3234 10071

$$
2 follow-up statements
000 
WWUS54 KMAF 060242
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM CDT THU JUN 5 2008

TXC335-060315-
/O.CON.KMAF.SV.W.0152.000000T0000Z-080606T0315Z/
MITCHELL TX-
942 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN MITCHELL COUNTY...

AT 925 PM CDT...THE COLORADO CITY POLICE DEPARTMENT REPORTED POWER 
POLES BLOWN DOWN 4 MILES EAST OF COLORADO CITY. 

AT 930 PM CDT...THE MITCHELL COUNTY SHERIFFS OFFICE REPORTED POWER 
POLES BLOWN DOWN IN AND NEAR THE COMMUNITY OF LORAINE...AND SOUTH OF 
LORAINE ON FARM TO MARKET ROAD 644.  

AT 935 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR LORAINE...OR ABOUT 9 MILES EAST OF COLORADO CITY... 
MOVING NORTHEAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 
ABOUT 12 MILES SOUTH OF COLORADO CITY...ALSO MOVING NORTHEAST AT 35 
MPH. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LORAINE...AND RURAL PORTIONS OF SOUTHEAST MITCHELL COUNTY INCLUDING 
STATE HIGHWAY 208.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE WINDS...LARGE HAIL...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3209 10067 3211 10111 3248 10083 3252 10066
TIME...MOT...LOC 0239Z 245DEG 28KT 3238 10067

$$
000 
WWUS54 KMAF 060314
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1014 PM CDT THU JUN 5 2008

TXC335-060324-
/O.EXP.KMAF.SV.W.0152.000000T0000Z-080606T0315Z/
MITCHELL TX-
1014 PM CDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MITCHELL COUNTY WILL 
EXPIRE AT 1015 PM CDT...

AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED
TO EXPIRE.

LAT...LON 3209 10067 3211 10111 3248 10083 3252 10066
TIME...MOT...LOC 0314Z 245DEG 28KT 3249 10038

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:14 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 5, 8:14 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM CDT THU JUN 5 2008

.UPDATE...
WE HAVE UPDATED THE FORECAST TO REFLECT THE ISSUANCE OF TORNADO
WATCH NUMBER 468 IN EFFECT UNTIL 3 AM CDT FOR SCURRY COUNTY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 7 PM TO 9 PM MDT THIS EVENING FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 7 PM TO 9 PM MDT THIS EVENING FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 8 PM CDT /7 PM MDT/ TO 10 PM CDT /9 PM
     MDT/ THIS EVENING FOR THE FOLLOWING ZONES...ANDREWS...BIG
     BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 7 PM TO 9 PM MDT THIS EVENING FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

06/21
Hazardous weather outlook, Jun 5, 1:31 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT THU JUN 5 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
131 PM CDT THU JUN 5 2008 /1231 PM MDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO AND ALL OF
WEST TEXAS EXCEPT FOR TERRELL COUNTY. VERY WINDY AND DRY CONDITIONS
WILL LEAD TO THIS DANGEROUS FIRE WEATHER SITUATION. A RED FLAG
WARNING IS IN EFFECT UNTIL 10 PM CDT FOR THESE AREAS.

A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM MDT FOR THE GUADALUPE
MOUNTAINS AS STRONG WESTERLY WINDS OF 40 TO 50 MPH WITH GUSTS UP
TO 70 MPH ARE EXPECTED. WINDY CONDITIONS ARE ALSO POSSIBLE ACROSS
THE PERMIAN BASIN...DAVIS MOUNTAINS...UPPER TRANS PECOS...VAN HORN
AREA...AND SOUTHEAST NEW MEXICO AS 25 TO 35 MPH WITH GUSTS UP TO
50 MPH CAN BE EXPECTED ACROSS THESE AREAS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE EXTREME
EASTERN PERMIAN BASIN...EAST OF A LAMESA TO MIDLAND LINE. IF
THUNDERSTORMS CAN FORM THEY WILL BE CAPABLE OF BECOMING STRONG WITH
THE CHANCE OF PRODUCING HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 5, 7:03 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT THU JUN 5 2008

TXZ047-048-060030-
SCURRY-BORDEN-
703 PM CDT THU JUN 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SCURRY AND SOUTHEASTERN BORDEN
COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
NORTHEAST OF LAKE J.B. THOMAS AT 703 PM CDT...MOVING NORTHEAST AT 40
MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 5, 7:33 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT THU JUN 5 2008

TXZ052-053-063-060100-
HOWARD-MITCHELL-GLASSCOCK-
733 PM CDT THU JUN 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GLASSCOCK...
SOUTHEASTERN HOWARD AND WESTERN MITCHELL COUNTIES.

AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED NEAR
FORSAN...MOVING TO THE NORTHEAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...STRONG
WIND GUSTS NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAIN.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 5, 8:01 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT THU JUN 5 2008

TXZ048-060130-
SCURRY-
801 PM CDT THU JUN 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN SCURRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF SNYDER AT
801 PM CDT...MOVING NORTHEAST AT 55 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR
WEST TEXAS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:14 PM CDTSevere Thunderstorm WarningMAFScurry31 min
Jun 5, 7:40 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell35 min
Jun 5, 8:48 PM CDTSevere Thunderstorm WarningMAFMitchell42 min
Jun 5, 10:00 PM CDTSevere Thunderstorm WarningMAFUpton45 min
Jun 5, 10:45 PM CDTSevere Thunderstorm WarningMAFReagan, Upton45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.